Oklahoma, 2008

Tornadoes and Flash Flooding in Oklahoma, March 31, 2008

March 31, 2008 · NWS TSA · 107 events in 25 counties and zones

Severe thunderstorms occurred across eastern Oklahoma on the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$447,000
Crop damage
None recorded
Events
107

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred across eastern Oklahoma on the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 31, 2:39 AM CST, 17 minutes earlier.

Area forecast discussion, Mar 31, 2:39 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
339 AM CDT MON MAR 31 2008

.DISCUSSION...
A WELL ADVERTISED VERY ACTIVE WEATHER DAY IS ON TAP FOR THE FORECAST
AREA TODAY. CURRENTLY... LONG-LIVED SEVERE SUPERCELLS HAVE
TRAVELED ACROSS CENTRAL OKLAHOMA AND ARE ENTERING OSAGE...
PAWNEE... AND CREEK COUNTIES. THIS ACTIVITY WILL CLEAR THE AREA IN
THE NEXT COUPLE OF HOURS. ALL ATTENTION THEN TURNS TO THIS
AFTERNOON.

A POTENT UPPER TROUGH WILL TRAVERSE THE PLAINS TODAY... WITH ASSOCIATED
SURFACE FEATURES FOCUSING MUCH OF THE SEVERE WEATHER THREAT SQUARELY
ON THE TSA FORECAST AREA.

A VERY MOIST AND UNSTABLE AIRMASS WILL RESIDE ACROSS THE REGION
SOUTH OF AN APPROACHING COLD FRONT AND EAST OF A DRYLINE. FAIRLY STRONG
AFTERNOON SURFACE HEATING... A MIDLEVEL JET STREAK TRAVERSING THE
REGION... COMBINED WITH A SURFACE LOW TRACKING FROM SOUTHERN KANSAS
NORTH-EASTWARD WILL SET THE STAGE FOR SEVERE STORMS TO DEVELOP
ACROSS OUR AREA. THIS WILL LIKELY BE IN THE FORM OF DISCREET
SUPERCELLS. IN ADDITION... A SECONDARY SURFACE LOW DEVELOPING TO OUR
SOUTHWEST WILL CAUSE LOW LEVEL WINDS TO BACK... ELEVATING THE THREAT
FOR TORNADOES.

IN ADDITION... THERE WILL LIKELY BE WIDESPREAD HEAVY RAINFALL WITH
THE THREAT FOR FLASH FLOODING... ESPECIALLY ACROSS SOUTHEAST
OKLAHOMA AND WEST CENTRAL ARKANSAS... WHERE 2 TO 3 INCHES OF RAIN
FELL YESTERDAY. A FLASH FLOOD WATCH WILL BE FORTHCOMING FOR THAT
AREA.

THE FRONT WILL MOVE THROUGH THE REGION THIS EVENING... LIKELY PROVIDING
THE FOCUS FOR A SEVERE SQUALL LINE AS IT PASSES. PLEASE REFER TO OUR
LATEST HAZARDOUS WEATHER OUTLOOK AND SHORT TERM FORECAST PRODUCTS FOR THE
LATEST INFORMATION AS THIS WEATHER EVENT DEVELOPS TODAY.

IN THE WAKE OF THIS SYSTEM... CALM WEATHER WILL PREVAIL FOR A COUPLE
OF DAYS. BY LATE WEDNESDAY INTO THURSDAY... ANOTHER POTENT UPPER
TROUGH WILL TRAVERSE THE SOUTHERN PLAINS. AT THE MOMENT... THIS
SYSTEM IS PROGGED TO HAVE ITS SIGHTS SET ON OUR AREA AND COULD VERY
WELL PROVIDE ANOTHER ROUND OF SEVERE WEATHER FOR THE REGION. STAY
TUNED... MID-WEEK FORECASTS WILL BE UPDATED AS NEW INFORMATION
BECOMES AVAILABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  43  58  40 /  80  40   0  10
FSM   72  51  62  42 /  90  70  10  10
MLC   74  49  62  45 /  90  50   0  10
BVO   74  40  62  39 /  80  30   0  10
FYV   69  45  57  39 /  90  70   0  10
BYV   68  43  57  36 /  90  70   0  10
MKO   72  46  58  42 /  90  50   0  10
MIO   69  40  57  38 /  90  40   0  10
F10   73  47  59  43 /  80  40   0  10
HHW   75  62  66  50 /  70  50  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...07
LONG TERM....06
Hazardous weather outlook, Mar 31, 1:28 AM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
228 AM CDT MON MAR 31 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
228 AM CDT MON MAR 31 2008

...SIGNIFICANT SEVERE WEATHER EVENT POSSIBLE ON MONDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...OSAGE...PAWNEE...CREEK AND WASHINGTON COUNTIES.
        ONSET...AFTER 3 AM.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...ALONG AND NORTH OF THE INTERSTATE 44 CORRIDOR.
	ONSET...AFTER 3 AM.

DISCUSSION...
SCATTERED SUPERCELLS CONTINUE TO SLOW TRACK NORTHEASTWARD ACROSS
CENTRAL OKLAHOMA...AND WILL LIKELY IMPACT PORTIONS OF NORTHEAST
OKLAHOMA AFTER 3 AM.  THE PRIMARY SEVERE WEATHER RISK ARE CURRENTLY
FORECAST TO BE LARGE HAIL...WITH A LIMITED RISK OF TORNADOES AND
SEVERE WINDS.

OTHER SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS LATER TONIGHT...AS THE
LOW-LEVEL JET TRANSLATES EASTWARD ACROSS THE REGION. THESE STORMS
COULD PRODUCE MARGINALLY SEVERE HAIL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE TONIGHT ACROSS
NORTHEAST OKLAHOMA NORTH AND WEST OF INTERSTATE 44.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...SEVERE THUNDERSTORM POTENTIAL...
        HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
TUESDAY...HIGH WIND POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS DURING THE MORNING AND EARLY
AFTERNOON HOURS...WITH MORE WIDESPREAD SEVERE WEATHER EXPECTED
DURING THE AFTERNOON AND EVENING HOURS. BY MONDAY AFTERNOON...
A COLD FRONT WILL STRETCH FROM NORTH CENTRAL OKLAHOMA INTO WEST
CENTRAL MISSOURI AND A DRY LINE WILL MOVE INTO CENTRAL OKLAHOMA.
CAPE VALUES OVER 1500 WILL BE POSSIBLE IN THE WARM SECTOR AHEAD
OF THESE FEATURES.  CONVECTION EARLIER IN THE DAY WILL HAVE AN
EFFECT ON THE AMOUNT OF SURFACE BASED INSTABILITY AVAILABLE.
STRONG WIND SHEAR WILL BE SUPPORTIVE OF SUPERCELLS CAPABLE OF
PRODUCING TORNADOES IN ADDITION TO DAMAGING HAIL AND STRAIGHT
LINE WINDS. SUPERCELLS MAY DEVELOP EARLY IN THE EVENT NEAR AN
850 MB BOUNDARY...WITH ADDITIONAL SUPERCELLS DEVELOPING ALONG
THE DRYLINE AND COLD FRONT.  AS THE COLD FRONT MIGRATES SOUTH
...CONVECTION WILL BECOME MORE LINEAR...INCREASING THE THREAT
FOR DAMAGING WINDS.

RESIDENTS ARE URGED TO REVIEW THEIR SEVERE WEATHER SAFETY PLAN
AND REMAIN AWARE OF ANY WATCHES OR WARNINGS ISSUED FOR THE AREA.

AFTER A BRIEF PERIOD OF TRANQUIL WEATHER...ANOTHER UPPER SYSTEM
WILL PRODUCE A GOOD CHANCE FOR THUNDERSTORMS WEDNESDAY AND
THURSDAY. CONDITIONS LOOK FAVORABLE FOR ANOTHER ROUND OF SEVERE
THUNDERSTORMS ON THURSDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD PREPARE STAFF AND SPOTTERS FOR DAMAGING
SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES ON MONDAY...AND
CONTINUE TO MONITOR THE LATEST FORECASTS AND INFORMATION
CONCERNING THIS POTENTIALLY DANGEROUS WEATHER EVENT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The Tulsa radar (KINX), 109 km away, was scanning. The volume nearest the first event began at 08:56 UTC.

Open the radar archive at this moment

Event by event

67 hail, 22 flash flood, 14 thunderstorm wind, 4 tornado. Local standard time, as filed.

Hail, Pawnee

When
March 31, 2:56 AM CST
Where
Pawnee County, 6 mi W of Maramec
Measured
0.75 in hail
Reported by
Public
Coordinates
36.250, -96.778

Hail, Pawnee

When
March 31, 3:35 AM CST
Where
Pawnee County, 2 mi S of Pawnee
Measured
2.5 in hail
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
36.301, -96.800

Hail, Pawnee

When
March 31, 3:50 AM CST
Where
Pawnee County, 2 mi SSW of Skedee
Measured
1.75 in hail
Reported by
Public
Coordinates
36.353, -96.714

Hail, Pawnee

When
March 31, 3:55 AM CST
Where
Pawnee County, 1 mi N of Skedee
Measured
0.88 in hail
Reported by
Public
Coordinates
36.395, -96.700

Hail, Osage

When
March 31, 3:55 AM CST
Where
Osage County, Burbank
Measured
1.25 in hail
Reported by
Public
Coordinates
36.700, -96.720

Hail, Pawnee

When
March 31, 3:58 AM CST
Where
Pawnee County, 13 mi WNW of Pawnee
Measured
0.75 in hail
Reported by
Public
Coordinates
36.402, -97.016

Hail, Pawnee

When
March 31, 4:00 AM CST
Where
Pawnee County, 1 mi E of Pawnee
Measured
2.5 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.330, -96.782

Flash Flood, Pawnee

When
March 31, 4:30 AM CST to 7:30 AM CST
Where
Pawnee County, 3 mi N of Pawnee to 3 mi W of Pawnee
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.373, -96.800

Heavy rain caused Black Bear Creek to flow over Highway 64.

Hail, Pawnee

When
March 31, 4:33 AM CST
Where
Pawnee County, Blackburn
Measured
0.88 in hail
Reported by
Public
Coordinates
36.370, -96.600

Hail, Osage

When
March 31, 4:35 AM CST
Where
Osage County, 11 mi W of Hominy
Measured
0.88 in hail
Reported by
Public
Coordinates
36.420, -96.598

Nickel size hail fell 3 miles north of Blackburn.

Hail, Osage

When
March 31, 4:38 AM CST
Where
Osage County, 4 mi N of Hominy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.478, -96.400

Tornado, Osage

When
March 31, 4:46 AM CST to 4:54 AM CST
Where
Osage County, 2 mi NNW of Hominy to 6 mi ENE of Hominy
Rating
EF1
Path length
5.5 mi
Path width
250 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.447, -96.414

A tornado severely damaged the roof of a home west of the Hominy Airport and produced minor damage to the roofs of several other homes. Trees were snapped and barns were damaged or destroyed in the path of the tornado.

Thunderstorm Wind, Osage

When
March 31, 4:50 AM CST
Where
Osage County, 5 mi N of Hominy
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
36.492, -96.400

Thunderstorm winds estimated at 70 miles an hour snapped off three power poles.

Hail, Osage

When
March 31, 4:59 AM CST
Where
Osage County, Wynona
Measured
2.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.550, -96.330

Hail, Pawnee

When
March 31, 5:04 AM CST
Where
Pawnee County, 1 mi N of Skedee
Measured
0.75 in hail
Reported by
Public
Coordinates
36.395, -96.700

Thunderstorm Wind, Osage

When
March 31, 5:07 AM CST
Where
Osage County, 5 mi N of Hominy Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.502, -96.380

Thunderstorm winds estimated at 70 miles an hour blew the roof off an outbuilding.

Flash Flood, Osage

When
March 31, 5:07 AM CST to 6:00 AM CST
Where
Osage County, 1 mi N of Hominy to 1 mi W of Hominy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.434, -96.400

Heavy rain caused major street flooding in Hominy.

Thunderstorm Wind, Osage

When
March 31, 5:12 AM CST
Where
Osage County, Avant
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.480, -96.070

Thunderstorm winds estimated at 70 miles an hour blew a tin roof off a garage and damaged a barn roof.

Hail, Osage

When
March 31, 5:12 AM CST
Where
Osage County, Avant
Measured
0.75 in hail
Reported by
Public
Coordinates
36.480, -96.070

Thunderstorm Wind, Tulsa

When
March 31, 5:30 AM CST
Where
Tulsa County, Collinsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.370, -95.830

Hail, Osage

When
March 31, 5:37 AM CST
Where
Osage County, Wynona
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.550, -96.330

Flash Flood, Osage

When
March 31, 5:50 AM CST to 7:50 AM CST
Where
Osage County, 3.45 mi S of Wynona to 2 mi SSE of Wynona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.500, -96.330

Heavy rain caused water to flow over a road 3 miles south of Wynona.

Hail, Rogers

When
March 31, 5:54 AM CST
Where
Rogers County, 1 mi NW of Talala
Measured
1 in hail
Reported by
Public
Coordinates
36.540, -95.693

Hail, Osage

When
March 31, 5:58 AM CST
Where
Osage County, Barnsdall
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.570, -96.170

Hail, Washington

When
March 31, 6:15 AM CST
Where
Washington County, Ochelata
Measured
1.5 in hail
Reported by
Public
Coordinates
36.600, -95.980

Hail, Nowata

When
March 31, 6:20 AM CST
Where
Nowata County, 3 mi N of Alluwe
Measured
1 in hail
Reported by
Public
Coordinates
36.663, -95.530

Hail, Washington

When
March 31, 6:21 AM CST
Where
Washington County, 2 mi WSW of Ramona
Measured
2 in hail
Reported by
Public
Coordinates
36.519, -95.953

Tornado, Washington

When
March 31, 6:25 AM CST
Where
Washington County, 1 mi WSW of Ramona
Rating
EF0
Path length
0.2 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
36.525, -95.937

A storm chaser for KOTV in Tulsa reported a tornado over open country. An NWS storm survey found no damage from the tornado.

Hail, Washington

When
March 31, 6:32 AM CST
Where
Washington County, Ramona
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
36.530, -95.920

Hail, Washington

When
March 31, 6:37 AM CST
Where
Washington County, 2 mi NNE of Ramona
Measured
1.25 in hail
Reported by
County Official
Coordinates
36.557, -95.906

Flash Flood, Washington

When
March 31, 6:45 AM CST to 8:45 AM CST
Where
Washington County, Ramona to 3 mi SE of Ramona
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
36.530, -95.920

Heavy rain caused secondary roads east of Ramona to be washed out.

Hail, Nowata

When
March 31, 6:55 AM CST
Where
Nowata County, Watova
Measured
1 in hail
Reported by
Public
Coordinates
36.620, -95.650

Hail, Rogers

When
March 31, 7:02 AM CST
Where
Rogers County, 4 mi NNE of Talala
Measured
1 in hail
Reported by
Public
Coordinates
36.584, -95.652

Hail, Nowata

When
March 31, 7:19 AM CST
Where
Nowata County, 4 mi N of Alluwe
Measured
1 in hail
Reported by
Public
Coordinates
36.678, -95.530

Hail, Washington

When
March 31, 7:36 AM CST
Where
Washington County, Oglesby
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.630, -95.870

Flash Flood, Rogers

When
March 31, 9:00 AM CST to 12:00 PM CST
Where
Rogers County, Talala to 4 mi NE of Talala
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.530, -95.680

Heavy rain caused secondary roads north of Talala to be flooded.

Flash Flood, Nowata

When
March 31, 9:05 AM CST to 11:05 AM CST
Where
Nowata County, 1 mi S of Watova to 4 mi E of Watova
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.605, -95.650

Heavy rain caused severe street flooding in Watova and flooding of secondary roads around Watova.

Hail, Osage

When
March 31, 9:17 AM CST
Where
Osage County, Fairfax
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.570, -96.700

Hail, Pawnee

When
March 31, 9:17 AM CST
Where
Pawnee County, Ralston
Measured
1 in hail
Reported by
Post Office
Coordinates
36.500, -96.720

Hail, Creek

When
March 31, 9:19 AM CST
Where
Creek County, Bristow
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.830, -96.380

Hail, Pawnee

When
March 31, 9:20 AM CST
Where
Pawnee County, Ralston
Measured
0.75 in hail
Reported by
Public
Coordinates
36.500, -96.720

Hail, Osage

When
March 31, 9:51 AM CST
Where
Osage County, Pawhuska
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.670, -96.330

Hail, Creek

When
March 31, 10:05 AM CST
Where
Creek County, Bristow
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.830, -96.380

Hail, Washington

When
March 31, 10:25 AM CST
Where
Washington County, Ramona
Measured
0.75 in hail
Reported by
County Official
Coordinates
36.530, -95.920

Hail, Creek

When
March 31, 10:37 AM CST
Where
Creek County, 7 mi S of Bristow
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.729, -96.380

Hail, Pawnee

When
March 31, 10:55 AM CST
Where
Pawnee County, 8 mi NE of Terlton
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.262, -96.379

Nickel hail fell at Westport.

Thunderstorm Wind, Creek

When
March 31, 11:00 AM CST
Where
Creek County, Slick
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.780, -96.270

Thunderstorm wind estimated at 70 miles an hour destroyed a barn near Slick.

Hail, Okmulgee

When
March 31, 11:03 AM CST
Where
Okmulgee County, Hector
Measured
0.88 in hail
Reported by
Public
Coordinates
35.830, -95.920

Hail, Tulsa

When
March 31, 11:07 AM CST
Where
Tulsa County, 5 mi S of Bixby
Measured
0.88 in hail
Reported by
Public
Coordinates
35.878, -95.880

Hail, Tulsa

When
March 31, 11:27 AM CST
Where
Tulsa County, Broken Arrow
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.050, -95.780

Hail, Rogers

When
March 31, 11:36 AM CST
Where
Rogers County, Talala
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.530, -95.680

Thunderstorm Wind, Ottawa

When
March 31, 11:42 AM CST
Where
Ottawa County, Miami
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.880, -94.880

Thunderstorm winds estimated at 80 miles an hour lifted the roof off a bus barn. The roof landed on a home.

Hail, Okmulgee

When
March 31, 11:47 AM CST
Where
Okmulgee County, Hector
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.830, -95.920

Hail, Tulsa

When
March 31, 11:54 AM CST
Where
Tulsa County, 6 mi S of Tulsa
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.063, -95.950

Penny size hail was reported at 61st Street South and Riverside Drive.

Hail, Craig

When
March 31, 11:56 AM CST
Where
Craig County, 4 mi SE of White Oak
Measured
0.75 in hail
Reported by
Public
Coordinates
36.579, -95.219

Hail, Wagoner

When
March 31, 12:00 PM CST
Where
Wagoner County, 5 mi N of Wagoner
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
35.922, -95.380

Hail, Wagoner

When
March 31, 12:19 PM CST
Where
Wagoner County, Stonebluff
Measured
0.75 in hail
Reported by
Public
Coordinates
35.880, -95.730

Thunderstorm Wind, Wagoner

When
March 31, 12:30 PM CST
Where
Wagoner County, Coweta
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.950, -95.650

Thunderstorm winds estimated at 80 miles damaged roofs of homes and blew down trees.

Thunderstorm Wind, Ottawa

When
March 31, 12:40 PM CST
Where
Ottawa County, Wyandotte
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.800, -94.730

Thunderstorm winds estimated at 80 miles an hour damaged buildings and blew down trees.

Tornado, Ottawa

When
March 31, 12:44 PM CST to 12:48 PM CST
Where
Ottawa County, 3.4 mi E of Wyandotte to 6.3 mi ENE of Wyandotte
Rating
EF1
Path length
3 mi
Path width
200 yd
Continued into
Newton, Mo (SGF)
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
36.800, -94.669

A tornado severely damaged the roofs of several homes, broke glass windows out of several homes, damaged or destroyed several barns, snapped and uprooted a number of trees, and damaged power poles. This tornado moved into Newton County, Missouri south of Seneca.

Flash Flood, Wagoner

When
March 31, 12:58 PM CST to 4:00 PM CST
Where
Wagoner County, 5 mi NE of Coweta to 5 mi NW of Coweta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.001, -95.587

Heavy rain caused flooding of city streets and secondary roads around Coweta. Highway 64 was also flooded at Stonebluff.

Flash Flood, Rogers

When
March 31, 1:00 PM CST to 3:00 PM CST
Where
Rogers County, 2 mi N of Inola to 2 mi W of Inola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.179, -95.500

Heavy rain caused several city streets to be flooded.

Flash Flood, Tulsa

When
March 31, 1:00 PM CST to 4:00 PM CST
Where
Tulsa County, 1 mi N of Leonard to 1 mi W of Leonard
Cause
Heavy Rain
Reported by
Public
Coordinates
35.934, -95.800

Heavy rain caused water to flow over Highway 64 in Leonard.

Flash Flood, Mayes

When
March 31, 1:00 PM CST to 4:00 PM CST
Where
Mayes County, 3 mi SW of Mazie to 3 mi S of Murphy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.069, -95.408

Heavy rain caused numerous county roads to be flooded across the southern part of Mayes County.

Hail, Okfuskee

When
March 31, 1:15 PM CST
Where
Okfuskee County, 7 mi N of Pharoah
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.521, -96.120

Flash Flood, Delaware

When
March 31, 1:15 PM CST to 4:15 PM CST
Where
Delaware County, 2 mi S of Leach to 3 mi E of Leach
Cause
Heavy Rain
Reported by
Public
Coordinates
36.171, -94.920

Heavy rain caused numerous rural roads to be flooded across the southern part of Delaware County.

Hail, Wagoner

When
March 31, 1:20 PM CST
Where
Wagoner County, Coweta
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.950, -95.650

Flash Flood, Cherokee

When
March 31, 1:20 PM CST to 6:30 PM CST
Where
Cherokee County, 5 mi NE of Peggs to 9 mi W of Peggs
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Public
Coordinates
36.131, -95.037

Heavy rain caused Highway 82 to be flooded at Peggs and several rural roads to be flooded across the northern part of Cherokee County. A woman drove a vehicle into a flooded low water crossing and the vehicle became stranded. A two year old girl was washed downstream and drowned as the mother tried to get her out of the vehicle.

Flash Flood, Okmulgee

When
March 31, 1:20 PM CST to 4:20 PM CST
Where
Okmulgee County, 5 mi S of Okmulgee to 7 mi NW of Okmulgee
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.558, -95.970

Heavy rain caused several rural roads in the southwest part of Okmulgee County to be flooded.

Hail, Cherokee

When
March 31, 1:28 PM CST
Where
Cherokee County, Peggs
Measured
0.75 in hail
Reported by
Public
Coordinates
36.080, -95.100

Hail, Okmulgee

When
March 31, 1:30 PM CST
Where
Okmulgee County, Okmulgee
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.630, -95.970

Hail, Wagoner

When
March 31, 1:30 PM CST
Where
Wagoner County, 5 mi N of Wagoner
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
35.922, -95.380

Flash Flood, Wagoner

When
March 31, 1:45 PM CST to 3:45 PM CST
Where
Wagoner County, Wagoner to 5 mi NE of Wagoner
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.850, -95.380

Heavy rain caused 2 to 3 feet of water to flow over a road 5 miles north of Wagoner.

Thunderstorm Wind, Muskogee

When
March 31, 2:00 PM CST
Where
Muskogee County, 1 mi N of Council Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.565, -95.650

Flash Flood, Okfuskee

When
March 31, 2:00 PM CST to 4:00 PM CST
Where
Okfuskee County, Okfuskee to 5 mi N of Okemah
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.600, -96.230

Heavy rain caused numerous county roads to be flooded between Okemah and Okfuskee.

Flash Flood, Adair

When
March 31, 2:00 PM CST to 4:00 PM CST
Where
Adair County, 1 mi N of Chewey to 1 mi E of Chewey
Cause
Heavy Rain
Reported by
Public
Coordinates
36.114, -94.770

Heavy rain caused water to flow over a road near Chewey.

Thunderstorm Wind, Okfuskee

When
March 31, 2:04 PM CST
Where
Okfuskee County, 1 mi E of Pharoah
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.420, -96.102

Thunderstorm Wind, McIntosh

When
March 31, 2:05 PM CST
Where
McIntosh County, 6 mi NW of Checotah
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.491, -95.595

Thunderstorm Wind, Okmulgee

When
March 31, 2:17 PM CST
Where
Okmulgee County, 2 mi SW of Grayson
Measured
57 kt (66 mph) estimated gust
Reported by
Public
Coordinates
35.480, -95.895

Hail, Pittsburg

When
March 31, 2:48 PM CST
Where
Pittsburg County, 1 mi N of Arpelar
Measured
1 in hail
Reported by
Public
Coordinates
34.944, -95.970

Hail, Cherokee

When
March 31, 2:51 PM CST
Where
Cherokee County, 5 mi NW of Cookson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.751, -95.033

Flash Flood, McIntosh

When
March 31, 3:10 PM CST to 5:10 PM CST
Where
McIntosh County, 3 mi N of Stidham to 3 mi N of Hanna
Cause
Heavy Rain
Reported by
Public
Coordinates
35.413, -95.700

Heavy rain caused rural roads to be flooded between Hanna and Stidham.

Hail, Pittsburg

When
March 31, 3:12 PM CST
Where
Pittsburg County, Mc Alester
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
34.930, -95.770

Thunderstorm Wind, Pittsburg

When
March 31, 3:40 PM CST
Where
Pittsburg County, Kiowa
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
34.720, -95.900

Thunderstorm winds estimated at 80 miles an hour tore part of the roof off a church, blew two mobile homes off their foundations, blew down a power pole and blew down trees.

Hail, Pittsburg

When
March 31, 3:42 PM CST
Where
Pittsburg County, 4 mi SE of Kiowa
Measured
1.75 in hail
Reported by
Public
Coordinates
34.679, -95.850

Hail, Pittsburg

When
March 31, 3:53 PM CST
Where
Pittsburg County, Blanco
Measured
0.88 in hail
Reported by
Public
Coordinates
34.750, -95.770

Hail, Haskell

When
March 31, 4:15 PM CST
Where
Haskell County, Mc Curtain
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.150, -94.970

Hail, Latimer

When
March 31, 4:15 PM CST
Where
Latimer County, Wilburton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.920, -95.320

Hail, Sequoyah

When
March 31, 4:15 PM CST
Where
Sequoyah County, 3 mi S of Gans
Measured
0.75 in hail
Reported by
County Official
Coordinates
35.357, -94.700

Hail, Osage

When
March 31, 4:20 PM CST
Where
Osage County, 10 mi NW of Hominy
Measured
0.88 in hail
Reported by
Public
Coordinates
36.522, -96.527

Hail, Pushmataha

When
March 31, 4:28 PM CST
Where
Pushmataha County, 3 mi NW of Tuskahoma
Measured
0.75 in hail
Reported by
Public
Coordinates
34.651, -95.307

Hail, Le Flore

When
March 31, 4:50 PM CST
Where
Le Flore County, 5 mi N of Panama
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.242, -94.670

Flash Flood, Pittsburg

When
March 31, 5:00 PM CST to 7:00 PM CST
Where
Pittsburg County, 2 mi N of Weathers to 2 mi W of Weathers
Cause
Heavy Rain
Reported by
Public
Coordinates
34.679, -95.570

Heavy rain caused water to flow over a small bridge and pasture land to be flooded. Some cattle were stranded.

Hail, Choctaw

When
March 31, 5:06 PM CST
Where
Choctaw County, 9 mi N of Boswell
Measured
1.75 in hail
Reported by
Public
Coordinates
34.160, -95.870

Hail, Pushmataha

When
March 31, 5:06 PM CST
Where
Pushmataha County, Albion
Measured
0.75 in hail
Reported by
Public
Coordinates
34.670, -95.100

Thunderstorm Wind, Le Flore

When
March 31, 5:23 PM CST
Where
Le Flore County, Hodgen
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.830, -94.620

Thunderstorm winds estimated at 80 miles an hour damaged a school building.

Hail, Choctaw

When
March 31, 5:26 PM CST
Where
Choctaw County, 9 mi NNE of Boswell
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
34.150, -95.810

Flash Flood, Latimer

When
March 31, 5:30 PM CST to 7:30 PM CST
Where
Latimer County, 1 mi S of Yanush to 7 mi E of Yanush
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.685, -95.320

Heavy rain caused water to flow over numerous county roads east and west of Yanush.

Flash Flood, Pushmataha

When
March 31, 5:30 PM CST to 7:30 PM CST
Where
Pushmataha County, 3 mi N of Clayton to 3 mi W of Clayton
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.623, -95.350

Heavy rain caused water to flow over several county roads across the northern part of Pushmataha County.

Hail, Choctaw

When
March 31, 5:37 PM CST
Where
Choctaw County, 4 mi W of Speer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.120, -95.620

Tornado, Choctaw

When
March 31, 6:10 PM CST
Where
Choctaw County, 7 mi NW of Sawyer
Rating
EF0
Path length
0.1 mi
Path width
75 yd
Reported by
Public
Coordinates
34.092, -95.457

A tornado was photographed near Hugo Lake. No damage is known to have occurred with this tornado.

Hail, Pushmataha

When
March 31, 6:40 PM CST
Where
Pushmataha County, Antlers
Measured
2.75 in hail
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.230, -95.620

Flash Flood, Pushmataha

When
March 31, 7:00 PM CST to 9:00 PM CST
Where
Pushmataha County, 3 mi N of Antlers to 3 mi W of Antlers
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.273, -95.620

Heavy rain caused water to flow over a few county roads in the vicinity of Antlers.

Hail, Choctaw

When
March 31, 7:04 PM CST
Where
Choctaw County, 5 mi E of Hugo
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.020, -95.433

Hail, Pushmataha

When
March 31, 7:18 PM CST
Where
Pushmataha County, Sobol
Measured
0.88 in hail
Reported by
Public
Coordinates
34.150, -95.220

Hail, Choctaw

When
March 31, 7:43 PM CST
Where
Choctaw County, 7 mi NE of Fennell
Measured
0.88 in hail
Reported by
Public
Coordinates
34.142, -95.213

Flash Flood, Le Flore

When
March 31, 8:00 PM CST to 10:00 PM CST
Where
Le Flore County, Talihina to 5 mi N of Whitesboro
Cause
Heavy Rain
Reported by
Public
Coordinates
34.750, -95.050

Heavy rain caused flooding which made numerous rural roads between Talihina and Whitesboro impassable.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Cherokee2008-03-312FemaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84450, 84454, 84455, 84456, 84458, 84480, 84483, 87851, 84492, 84490, 84493, 88566, 84494, 84496, 84497, 84502, 87852, 84503, 84504, 84506, 84507, 84523, 84508, 84510, 84513, 84514, 84505, 88567, 84533, 84535, 87853, 84537, 84538, 84543, 84545, 87856, 87857, 84547, 84548, 84551, and more.